Thunderstorm Wind, Harrison
- When
- June 18, 2:20 PM CST
- Where
- Harrison County, 1.48 mi SSW of Missouri Vly
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.550, -95.910
Mesonet measured wind of 65 mph.
A cold front moved across western Iowa and produced damaging winds and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front moved across western Iowa and produced damaging winds and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 1:33 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 233 PM CDT Thu Jun 18 2020 ...Updated Forecast Discussion... .DISCUSSION... Issued at 209 PM CDT Thu Jun 18 2020 Thursday - Thursday night: Surface observations currently show an approaching cold front draped from northeast Nebraska to the southwest through Columbus Nebraska. This front will be the focus of developing thunderstorms this afternoon. A few of these storms could be strong to severe. Ample CAPE values of 2000+ j/Kg is currently situated across eastern Nebraska and western Iowa. Shear, however will be a limiting factor this afternoon. 0-6 km bulk shear values will only be around 20 knots ahead of this front. This should limit much potential of any longer duration sustainable storm. Expect storms this afternoon to pulse up quickly, then quickly pulse down leading to a brief damaging wind threat. Hail potential will be quite limited today with very high freezing levels ~14,000 AGL. Heavy rain will be another hazard with storms this afternoon. This mornings sounding showed precipitable water values of 1.30". Model soundings show this increasing through the afternoon as moistures advects into the advects into the area. 1-2" will be possible by the time storms come to an end Thursday night. Friday - Friday night: Most storms are expected to come to an end by Friday morning, however, showers and thunderstorms may linger near the Kansas and Missouri borders. This will be enhanced by an approaching shortwave moving through Friday evening. Severe weather is not expected, however, heavy rain may be possible again across southeast Nebraska with 0.5-1.00" possible. As far as temperatures go, expect much cooler conditions with most places remaining around 80 or below. Saturday and beyond: The pattern will remain wet through Monday with on and off chances of showers and thunderstorms as a series of waves slide through the area. By the end of the weekend, some locations could see up to 4" of rain including any rain that falls tonight. For now, any flooding looks minimal as rain will fall over a longer period, but we will keep an eye on this in the coming days. Temperatures will remain at to below normal for the next few days, topping out in the mid to lower 80s. Dryer conditions should return by Tuesday, however long range models continue to indicate some additional chances into next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Jun 18 2020 Some isolated showers and thunderstorms are expected to persist for the next few hours at OMA and LNK. Otherwise, expect increasing chances for some showers and thunderstorms to develop this afternoon by 21z and move east impacting OMA and LNK through the evening hours. OFK will likely see a few showers and thunderstorms but these will quickly move east of the area this evening. These storms will linger through the morning hours at OMA and LNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...HB AVIATION...HB
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1234 PM CDT Thu Jun 18 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190745- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1234 PM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a marginal risk for severe weather today. A cold front will slowly move through the area leading to rain, and possibly some isolated strong storms. Heavy rain and strong winds are the most likely threats. The time frame for severe weather will be from 2 PM to 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are several chances for rain through the weekend which could lead to elevated stream levels and a risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 122 PM CDT Thu Jun 18 2020 NEZ051-066-067-181845- Saunders NE-Cass NE-Lancaster NE- 122 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANCASTER...SOUTH CENTRAL SAUNDERS AND WEST CENTRAL CASS COUNTIES UNTIL 145 PM CDT... At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over northeastern Lincoln, moving northeast at 25 mph. Hail up to nickel size and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lincoln, Waverly, Greenwood and Davey. This includes Interstate 80 in Nebraska between mile markers 397 and 423. LAT...LON 4070 9660 4080 9680 4113 9658 4098 9628 TIME...MOT...LOC 1821Z 214DEG 23KT 4082 9665 MILLER
Special Weather Statement National Weather Service Omaha/Valley Nebraska 152 PM CDT Thu Jun 18 2020 IAZ079-NEZ053-067-181915- Mills IA-Cass NE-Sarpy NE- 152 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLS...EAST CENTRAL SARPY AND NORTHEASTERN CASS COUNTIES UNTIL 215 PM CDT... At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over Murray, or 23 miles south of Omaha, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Plattsmouth, Glenwood, Pacific Junction and Murray. This includes Interstate 29 between mile markers 29 and 37. LAT...LON 4083 9591 4090 9607 4111 9589 4106 9570 TIME...MOT...LOC 1852Z 213DEG 18KT 4092 9597 MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 4 ENE LINCOLN 40.84N 96.62W
06/18/2020 LANCASTER NE TRAINED SPOTTER
MICROBURST NEAR 74TH AND ADAMS. WINDS
ESTIMATED 70 MPH. SOME TREE DAMAGE.
&&Special Weather Statement National Weather Service Omaha/Valley Nebraska 253 PM CDT Thu Jun 18 2020 IAZ055-069-NEZ045-052-182015- Pottawattamie IA-Harrison IA-Washington NE-Douglas NE- 253 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... SOUTHWESTERN HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 315 PM CDT... At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near Fort Calhoun, or 9 miles north of Omaha, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northeastern Omaha, Fort Calhoun, Carter Lake, Crescent, Wilson Island State Park and Hitchcock Nature Center. This includes Interstate 29 between mile markers 58 and 68. LAT...LON 4128 9593 4146 9613 4155 9597 4137 9577 TIME...MOT...LOC 1953Z 240DEG 19KT 4141 9602 DEWALD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 311 PM CDT Thu Jun 18 2020 NEZ066-182045- Lancaster NE- 311 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANCASTER COUNTY UNTIL 345 PM CDT... At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near Hallam, or 17 miles southwest of Lincoln, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southern Lincoln, Hickman, Hallam, Roca, Sprague, Stagecoach State Recreation Area, Olive Creek State Recreation Area and Bluestem State Recreation Area. LAT...LON 4052 9690 4064 9691 4078 9673 4058 9656 TIME...MOT...LOC 2010Z 239DEG 19KT 4059 9685 DEWALD
The Omaha radar (KOAX), 46 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
Mesonet measured wind of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903517.